Posted by LynnPerley on September 11, 2005, at 22:26:02
In reply to Re: Long time user of Effexor, posted by TinMan on September 11, 2005, at 11:47:23
I have been taking Effexor for over three years now. I have been on doses ranging from 75 mg to 300 mg. It is wonderful for anxiety and worry. The trouble is, it makes me feel like I don't care about anything. I can see a big problem coming up and be powerless to respond. It kept me functional for the most part when my husband was deployed in Iraq, but the inability to concentrate and constantly mellow effect is not good. My doctor added Ritalin to help the concentration, which helped a great deal - when I took it - but the I don't care attitude led me not to take it on as regular a basis as I should have. I also gained 30 pounds and stopped exercising altogether. I started drinking a lot more on a regular basis. It is very hard to tell the side effects of a particular medication from telling when your depression is getting worse. I finally decided I wanted off of the Effexor for good but past tries had not been succesful due to discontinuation syndrome.
About a month ago, after describing these problems in a forceful manner to my doctor, and determining I could not take Wellbutrin due to a seizure history, we decided to add 20 mg Prozac to the 225 mgEffexor/15 mg Ritalin combination. The first week was not good, because the old jaw clenching Prozac side effect came back. The second and third weeks were much better as far as side effects, and I felt more energized and almost "normal". We increased the dose of Prozac to 40 mg for another month and then we will try tapering down on the Effexor.
I find Prozac much more energizing than Effexor. I'm hoping to cut back on the Effexor dosage soon. Exercise was my natural antidepressant for several years and I want to be my old self again.